advertisement
Question
Posted by: mamalove | 2011/09/08

weaning off antidepressants

i have been on zoloft (50mg) (switched to serdep 6 months ago coz its cheaper) for almost 4 years, after developing bad post natal depression after the birth of my child. i am now trying to wean myself off the medication and i''ve been doing this for the past 10 days or so. i have just been taking a half a serdep when i start feeling too bad and it seemed to be going ok, but in the mornings i am so extremely tired its hard to move! i suppose theres a better way to be doing this? could you please advise me. Thank you very much!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Maria describes it well. Its always best to wean oneself off gradually on a schedule worked out with your prescribing doc ( and with his agreement that this is a good time to stop - maybe you could have been ready to stop earlier, for instance ).
Its important to understand that proper antidepressants don't have any useful immediate effect - however you're feeling, if you just take one, you will experience no benefits whatever, early or late. Antidepressants need to be taken regularly in the full daily dose recommended by your doc, for a couple of weeks before they show their benefits - they need time to produce complex changes in one's brain chemistry, to achieve that.
With sedatives like valium, you do feel an effect soon after taking them, but they're of no use in treating depression.
Check with your doc, but its probably best to start from your regular dose, and then make a small decrease and keep at that klower dose for some days ; and if you're still feeling fine, make a further decrease for more days, and so on.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Maria | 2011/09/08

Weaning involves slowly decreasing your dosage, usually to a schedule worked out by your doctor. So you might e.g. start by talking a whole pill and half a pill on alternate days for two weeks, then half a pill each day for two weeks, then half a pill only on alternate days etc etc. Stopping too quickly can cause unpleasant withdrawal symptoms.

Reply to Maria
Posted by: cybershrink | 2011/09/08

Maria describes it well. Its always best to wean oneself off gradually on a schedule worked out with your prescribing doc ( and with his agreement that this is a good time to stop - maybe you could have been ready to stop earlier, for instance ).
Its important to understand that proper antidepressants don't have any useful immediate effect - however you're feeling, if you just take one, you will experience no benefits whatever, early or late. Antidepressants need to be taken regularly in the full daily dose recommended by your doc, for a couple of weeks before they show their benefits - they need time to produce complex changes in one's brain chemistry, to achieve that.
With sedatives like valium, you do feel an effect soon after taking them, but they're of no use in treating depression.
Check with your doc, but its probably best to start from your regular dose, and then make a small decrease and keep at that klower dose for some days ; and if you're still feeling fine, make a further decrease for more days, and so on.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement